Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 156, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2002, 11:56 PM CDT for Attala County, Holmes County, Mississippi. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 2002, 11:56 PM CDT (04:56 UTC)
- Expired
- May 4, 2002, 1:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
Counties Attala County, MS, Holmes County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 12:50 AM CDT | Thunderstorm Wind | Kosciusko, MS | Power lines were blown down in the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 040456 SVRJAN MSC007-051-040600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1156 PM CDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOLMES COUNTY IN CENTRAL MISSISSIPPI ATTALA COUNTY IN CENTRAL MISSISSIPPI * UNTIL 100 AM CDT * AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF GOODMAN...OR ABOUT 15 MILES NORTHEAST OF YAZOO CITY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR GOODMAN AT 1225 AM CDT BE NEAR DURANT AT 1235 AM CDT BE NEAR SALLIS AT 1245 AM CDT BE NEAR KOSCIUSKO AT 100 AM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:00 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 3, 10:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1000 PM CDT FRI MAY 3 2002 A QUICK UPDATE TO ZONES...MAINLY JUST TO UPDATE THE WIND SPEEDS. THE TEMPERATURES AND POPS LOOK GOOD. IT STILL LOOKS LIKE MOST RAIN IN OUR FORECAST AREA TONIGHT WILL OCCUR IN NORTHERN SECTIONS OF ZONE WHERE OUR FLASH FLOOD WATCH IS IN EFFECT. .JAN... AR...FFA ASHLEY...CHICOT. LA...NONE. MS...FFA ALONG AND NORTH OF HOLLANDALE...LEXINGTON...COLUMBUS LINE. 15
In the hours before
Special weather statement, May 3, 7:22 PM CDT, 4 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 722 PM CDT FRI MAY 03 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF A WINNSBORO LOUISIANA... JACKSON... MERIDIAN MISSISSIPPI LINE. THE MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL... WITH A FEW ISOLATED DAMAGING WIND GUSTS ALSO POSSIBLE. AS MOIST AND UNSTABLE AIR MOVES NORTH ACROSS A STATIONARY FRONT... EXTENDING FROM NORTHEAST LOUISIANA ACROSS CENTRAL MISSISSIPPI... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN DEVELOPING DURING THE EVENING HOURS AND CONTINUE OVERNIGHT. THE ACTIVATION OF STORM SPOTTERS AND MAY BE REQUIRED TONIGHT. ...FLOODING... THUNDERSTORMS WILL BE MOST NUMEROUS OVER NORTH MISSISSIPPI AND SOUTHEAST ARKANSAS... WHERE SOME STORMS WILL LIKELY MOVE OVER THE SAME AREAS REPEATEDLY. WITH THIS TYPE OF SCENARIO... FLOODING OF STREETS... SMALL CREEKS AND DITCHES CAN OCCUR RAPIDLY. DRIVERS SHOULD BE ALERT TO CROSSING WATERS OF UNKNOWN DEPTH...SUDDEN REDUCTION IN VISIBILITIES AND PONDING OF HEAVY RAINS ON ROADWAYS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 3, 10:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1058 PM CDT FRI MAY 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM LAKE PROVIDENCE LA WIND DAMAGE
05/03/02 EAST CARROLL S.O. REPORTED TREES
DOWN.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:51 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 39 min |
| May 3, 11:10 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 50 min |
| May 3, 11:14 PM CDT | Tornado Warning | JAN | Holmes, Humphreys, Yazoo | 46 min |
| May 4, 1:41 AM CDT | Severe Thunderstorm Warning | JAN | Winston | 34 min |
| May 4, 4:24 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.